If a friend or loved one were having an overdose, would you be able to tell? Would you know how to help? Learn more on this page. It could help you save someone’s life.
Signs of an overdose include:
- Heavy nodding — looking like they’re losing consciousness (falling asleep)
- Not waking up when you yell their name or firmly rub the middle of their chest
- Blue lips or blue fingertips
- Slow breathing (less than 1 breath every 5 seconds) or no breathing
- Very limp body and very pale face
- Choking sounds or a gurgling, snoring noise
If you think someone is having an overdose, act fast.
- Try to wake the person up. Keep yelling their name and rubbing the middle of their chest hard.
- Call 911 right away. Give the address and say if the person is not breathing. You will not get in trouble with the police for helping.
- Put the person on their side. This will help stop them from choking
- Stay until the ambulance arrives if you can. Staying is best. If you have to go, leave the door open.
If the person has stopped breathing, start rescue breathing.
- Make sure nothing is in the person’s mouth.
- Tilt their head back, lift the chin, and pinch the nose shut.
- Give 1 slow breath every 5 seconds until they start breathing
If you have it, give the person Narcan — a medicine that can stop an overdose from opioids. It will help wake them up and keep them breathing.
You can get Narcan at the pharmacy. Call first to be sure they carry it — if they don’t, ask them to stock it. People who use opioids can carry Narcan the same way people with allergies carry an EpiPen. Narcan is not addictive.
Narcan only works with opioids. It won’t help with overdoses from other drugs like benzodiazepines (Xanax, Klonopin, Valium), methamphetamines (speed, crystal meth), cocaine, bath salts, or alcohol.
If you’re still using opioids, you need to focus on quitting. It’s so important. But in the meantime, do everything you can to keep yourself safe and avoid an overdose.
- Don’t use alone (because no one can help you if something goes wrong).
- Don’t mix drugs like benzos, alcohol, and opioids like heroin.
- Tell your friends and family what to do if you have an overdose.
- Always have Narcan with you.